Alert archive / Texas / Tornado Warnings in 2019
Tornado Warning 19, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this tornado warning at May 5, 2019, 8:30 PM CDT for Borden County, Texas. It was in force for 30 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 5, 2019, 8:30 PM CDT (01:30 UTC)
- Expired
- May 5, 2019, 9:00 PM CDT
- In force
- 30 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
County Borden County, TX
The radar
The Lubbock radar (KLBB), 102 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 5, 8:34 PM CDT | HAIL 1.5 | 8 Ssw Mesquite, TX | |
| May 5, 8:37 PM CDT | HAIL 2 | 7 S Mesquite, TX | |
| May 5, 8:47 PM CDT | HAIL 3 | 3 W Gail, TX | REPORT WAS 3.5 INCH HAIL |
| May 5, 8:47 PM CDT | HAIL 3 | 3 W Gail, TX | REPORT WAS MEASURED AT 3.5 INCHES |
| May 5, 8:47 PM CDT | HAIL 3 | 3 W Gail, TX | |
| May 5, 8:47 PM CDT | HAIL 3 | 7 S Mesquite, TX | |
| May 5, 8:59 PM CDT | TORNADO | 7 Sw Gail, TX | BRIEF ROPE TORNADO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 4:03 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.5 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1159 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 2013 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 207 m²/s²
- 0-3 km storm-relative helicity
- 275 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.3
The text
As transmitted.
039
WFUS54 KMAF 060130
TORMAF
TXC033-060200-
/O.NEW.KMAF.TO.W.0019.190506T0130Z-190506T0200Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Midland/Odessa TX
830 PM CDT Sun May 5 2019
The National Weather Service in Midland has issued a
* Tornado Warning for...
Southwestern Borden County in western Texas...
* Until 900 PM CDT.
* At 829 PM CDT, a severe thunderstorm capable of producing a tornado
was located 9 miles west of Gail, moving southeast at 10 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Gail around 900 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3283 10169 3288 10159 3271 10136 3256 10162
3273 10169
TIME...MOT...LOC 0129Z 325DEG 10KT 3279 10162
TORNADO...RADAR INDICATED
HAIL...1.75IN
$$
102 follow-up statements
050
WWUS54 KMAF 060143
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
843 PM CDT Sun May 5 2019
TXC033-060200-
/O.CON.KMAF.TO.W.0019.000000T0000Z-190506T0200Z/
Borden TX-
843 PM CDT Sun May 5 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR
SOUTHWESTERN BORDEN COUNTY...
At 843 PM CDT, a severe thunderstorm capable of producing a tornado
was located 8 miles west of Gail, moving southeast at 15 mph.
HAZARD...Tornado and two inch hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
southwestern Borden County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3283 10158 3270 10137 3256 10162 3277 10166
TIME...MOT...LOC 0143Z 327DEG 11KT 3273 10159
TORNADO...RADAR INDICATED
HAIL...2.00IN
$$
10217
WWUS54 KMAF 060151
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
851 PM CDT Sun May 5 2019
TXC033-060200-
/O.CON.KMAF.TO.W.0019.000000T0000Z-190506T0200Z/
Borden TX-
851 PM CDT Sun May 5 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR WEST
CENTRAL BORDEN COUNTY...
At 851 PM CDT, a severe thunderstorm capable of producing a tornado
was located 8 miles southwest of Gail, moving southeast at 20 mph.
HAZARD...Tornado and two inch hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
west central Borden County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3280 10156 3270 10141 3261 10162 3274 10165
TIME...MOT...LOC 0151Z 325DEG 16KT 3270 10157
TORNADO...RADAR INDICATED
HAIL...2.00IN
$$
10What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this tornado warning went out at May 5, 7:07 PM CDT, 1 hour 23 minutes earlier.
Area forecast discussion, May 5, 7:07 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 707 PM CDT Sun May 5 2019 .DISCUSSION... See aviation discussion below. && .AVIATION... Storms are far enough removed from TAF sites to keep mention of TSRA out, except FST for a few more hrs. Otherwise erratic/gusty outflow winds will be the main concern through late evening. && .PREV DISCUSSION... /issued 427 PM CDT Sun May 5 2019/ UPDATE... Severe thunderstorm watch #133 til 11 PM CDT PB/Trans Pecos. DISCUSSION... Weak cap/strong daytime heating/steep lapse/moderate CAPES/ sufficient shear are all in place for a few severe storms with large/giant hail and severe wind gusts. PREV DISCUSSION... /issued 235 PM CDT Sun May 5 2019/ DISCUSSION... Another day, another round of scattered severe thunderstorms are expected to develop this afternoon and evening. Current radar/satellite already shows convection forming between the Pecos River and Davis Mountains. MLCAPE is moderate but SBCAPE is impressive at greater than 3KJ/Kg. 0-6km shear is 30-35kts which is somewhat weak though early radar returns are showing tilt so there probably is enough present for severe storms. Models show the entire dryline getting active this afternoon with storms developing from the Big Bend to the central Permian Basin and slowly moving east. Tomorrow and Tuesday show no real change with the dryline remaining active thanks to west-southwesterly upper flow and ample low level moisture convergence. Tuesday may be the greatest risk for severe weather as a deep upper trough moves into the Four Corners region. Upper winds will back from a much more southerly direction and the approach of an upper jet will increase divergence, instability, and shear aloft. The arrival of the jet lags max heating which could be a factor in storm areal coverage. The trough moves into the Central Plains Wednesday bringing the one day this week that there will be dry weather with no rain chances. Thursday a cold front arrives bringing colder temperatures and more rain chances. Thankfully, a stable airmass behind the cold front will eliminate a severe weather risk for a few days with isentropic lift producing light rain and rain showers with perhaps a few thunderstorms returning by the end of the week. Temperatures behind the front will be below normal for this time of year and slow to warm due to a second low pressure system that only slowly moves across the Desert Southwest providing ample clouds and easterly low level winds. Hennig && .PRELIMINARY POINT TEMPS/POPS... Big Spring 63 85 64 85 / 30 20 30 20 Carlsbad 58 93 59 88 / 10 10 10 0 Dryden 65 84 66 87 / 40 40 30 20 Fort Stockton 62 88 64 88 / 30 40 20 20 Guadalupe Pass 60 85 59 80 / 10 10 0 0 Hobbs 57 88 59 86 / 10 20 10 10 Marfa 54 85 51 85 / 20 30 20 10 Midland Intl Airport 63 86 64 87 / 20 20 20 10 Odessa 62 87 64 87 / 20 20 20 10 Wink 62 92 63 91 / 20 20 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. &&
Hazardous weather outlook, May 5, 2:20 PM CDT, 6 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 220 PM CDT Sun May 5 2019 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-061930- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 220 PM CDT Sun May 5 2019 /120 PM MDT Sun May 5 2019/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight There is a chance of severe thunderstorms across parts of the area for this afternoon and tonight. Large hail and damaging winds will be possible with these storms. .DAYS TWO THROUGH SEVEN...Monday through Saturday Strong to severe thunderstorms will be possible across parts of the area Monday and Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Local storm report, May 5, 6:43 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
643 PM CDT SUN MAY 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0619 PM HAIL ANDREWS 32.32N 102.55W
05/05/2019 M1.75 INCH ANDREWS TX PUBLIC
&&
SCOTT.KLEEBAUERLocal storm report, May 5, 6:44 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
644 PM CDT SUN MAY 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0619 PM HAIL 1 SW ANDREWS 32.31N 102.56W
05/05/2019 M1.50 INCH Andrews TX PUBLIC
&&
SCOTT.KLEEBAUERLocal storm report, May 5, 6:46 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
646 PM CDT SUN MAY 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 1 NW ANDREWS 32.33N 102.56W
05/05/2019 M1.75 INCH Andrews TX TRAINED SPOTTER
&&
SCOTT.KLEEBAUERLocal storm report, May 5, 6:52 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
652 PM CDT SUN MAY 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM TSTM WND DMG BELDING 30.79N 103.03W
05/05/2019 PECOS TX EMERGENCY MNGR
POWER POLES KNOCKED DOWN, AS WELL AS A BARN ROOF BLOWN
OFF.
&&
SCOTT.KLEEBAUERSpecial weather statement, May 5, 8:01 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
801 PM CDT Sun May 5 2019
TXZ075-082-060145-
Pecos TX-Terrell TX-
801 PM CDT Sun May 5 2019
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PECOS AND NORTHERN
TERRELL COUNTIES UNTIL 845 PM CDT...
At 800 PM CDT, Doppler radar was tracking strong thunderstorms 19
miles west of Sheffield, moving northeast at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Sheffield, Terrell County Gas Plant, Iraan, Iraan Municipal Airport,
Bakersfield and Girvin.
This includes Interstate 10 between mile markers 279 and 327.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Texas.
LAT...LON 3047 10169 3047 10173 3042 10174 3034 10166
3034 10172 3029 10176 3006 10176 3025 10244
3111 10263 3106 10232 3103 10229 3103 10221
3100 10219 3099 10199 3092 10188 3089 10189
3070 10181 3065 10177 3064 10167 3056 10165
TIME...MOT...LOC 0100Z 262DEG 58KT 3061 10213
12Local storm report, May 5, 8:15 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
815 PM CDT SUN MAY 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TSTM WND GST 2 E KEY 32.73N 101.77W
05/05/2019 M60 MPH Dawson TX TRAINED SPOTTER
BLOWING DUST WITH WINDS
&&
SCOTT.KLEEBAUERThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 7:00 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 60 min |
| May 5, 7:18 PM CDT | Tornado Warning | MAF | Borden, Dawson | 27 min |
| May 5, 7:30 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos, Terrell | 38 min |
| May 5, 7:43 PM CDT | Tornado Warning | MAF | Borden, Dawson | 47 min |
| May 5, 7:53 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson | 52 min |
| May 5, 7:57 PM CDT | Areal Flood Advisory | MAF | Pecos, Terrell | 3 hr |
| May 5, 8:01 PM CDT | Special Weather Statement | MAF | Terrell | 44 min |
| May 5, 8:28 PM CDT | Areal Flood Advisory | MAF | Borden, Dawson | 3 hr |
| May 5, 8:43 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Howard | 62 min |
| May 5, 9:44 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Howard, Mitchell, Scurry | 61 min |
| May 6, 5:16 PM CDT | Special Weather Statement | MAF | 29 min | |
| May 6, 5:20 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Reeves | 55 min |
| May 6, 6:17 PM CDT | Special Weather Statement | MAF | Pecos | 28 min |
| May 6, 6:46 PM CDT | Areal Flood Advisory | MAF | Jeff Davis, Pecos, Reeves | 119 min |
| May 6, 6:55 PM CDT | Special Weather Statement | MAF | 50 min |
Nearby
Tornado Warnings in Texas, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.